Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 27, 2023, 12:14 AM CDT for Deaf Smith County, Texas. It was in force for 9 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2023, 12:14 AM CDT (05:14 UTC)
- Expired
- May 27, 2023, 8:50 AM CDT
- In force
- 9 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:44 AM CDT | FLASH FLOOD | 1 Ssw Hereford, TX | MEDIA REPORTED WATER GETTING INTO BUSINESSES IN HEREFORD. |
| May 27, 1:54 AM CDT | FLASH FLOOD | 5 Sw Hereford, TX | MULTIPLE VEHICLES WITH PEOPLE INSIDE, IN THE DITCH ON HIGHWAY US 60. REPORTS OF 6 INCHES OF HAIL AND 4 INCHES OF WATER IN THE AREA. |
| May 27, 1:55 AM CDT | FLASH FLOOD | 4 Sw Hereford, TX | ONE AND A HALF FEET OF WATER ON HIGHWAY 60. MULTIPLE VEHICLES STALLED AND PEOPLE TRAPPED. |
| May 27, 2:34 AM CDT | FLASH FLOOD | 2 Sw Hereford, TX | TIERRA BLANCA CREEK IS UP TO THE BOTTOM OF THE HIGHWAY 60 BRIDGE AND STARTING TO FLOW ACROSS THE HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted.
425
WGUS54 KAMA 270514
FFWAMA
TXC117-270815-
/O.NEW.KAMA.FF.W.0008.230527T0514Z-230527T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1214 AM CDT Sat May 27 2023
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Southern Deaf Smith County in the panhandle of Texas...
* Until 315 AM CDT.
* At 1214 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hereford, Bootleg and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3475 10300 3499 10299 3496 10217 3490 10217
3488 10217 3485 10217 3480 10217 3475 10217
3475 10223 3475 10237 3475 10253 3475 10263
FLASH FLOOD...RADAR INDICATED
$$
TLH6 follow-up statements
805
WGUS74 KAMA 270552
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
1252 AM CDT Sat May 27 2023
TXC117-270815-
/O.CON.KAMA.FF.W.0008.000000T0000Z-230527T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deaf Smith TX-
1252 AM CDT Sat May 27 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS
MORNING FOR SOUTHERN DEAF SMITH COUNTY...
At 1252 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. The expected rainfall rate is 1 to
2.5 inches in 1 hour. Additional rainfall amounts of 1 to 3 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hereford, Bootleg and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3475 10300 3499 10299 3496 10217 3490 10217
3488 10217 3485 10217 3480 10217 3475 10217
3475 10223 3475 10237 3475 10253 3475 10263
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR
$$
TLH642
WGUS74 KAMA 270650
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
150 AM CDT Sat May 27 2023
TXC117-270815-
/O.CON.KAMA.FF.W.0008.000000T0000Z-230527T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deaf Smith TX-
150 AM CDT Sat May 27 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS
MORNING FOR SOUTHERN DEAF SMITH COUNTY...
At 150 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in Highway 60 between Summerfield
and Hereford, Texas. Between 2 and 4 inches of rain have fallen. The
expected rainfall rate is 2 to 3 inches in 1 hour. Additional
rainfall amounts of 2 to 4 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Hereford and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3475 10300 3499 10299 3488 10217 3475 10217
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
TLH522
WGUS54 KAMA 270725
FFWAMA
TXC117-270915-
/O.EXT.KAMA.FF.W.0008.000000T0000Z-230527T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
225 AM CDT Sat May 27 2023
The National Weather Service in Amarillo has extended the
* Flash Flood Warning for...
Southern Deaf Smith County in the panhandle of Texas...
* Until 415 AM CDT.
* At 225 AM CDT, A trained weather spotters reported thunderstorms
producing heavy rain in Highway 60 between Summerfield and
Hereford, TX. The highway is covered in one to two feet of water
and accumulating hail in places. Cars have been stranded with
passengers needing rescued. Between 2 and 6 inches of rain has
fallen. The expected rainfall rate is 2 to 3 inches in 1 hour.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hereford and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3475 10300 3499 10299 3488 10217 3475 10217
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
TLH165
WGUS54 KAMA 270844
FFWAMA
TXC117-271200-
/O.EXT.KAMA.FF.W.0008.000000T0000Z-230527T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
344 AM CDT Sat May 27 2023
The National Weather Service in Amarillo has extended the
* Flash Flood Warning for...
Southern Deaf Smith County in the panhandle of Texas...
* Until 700 AM CDT.
* At 344 AM CDT, trained weather spotters reported thunderstorms
producing heavy rain in Highway 60 between Summerfield and
Hereford, TX is covered in one to two feet of water and
accumulating hail in places. Cars have been stranded with
passengers needing rescued. . Between 4 and 7 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hereford and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3475 10300 3499 10299 3488 10217 3475 10217
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TLH271
WGUS54 KAMA 271119
FFWAMA
TXC117-271400-
/O.EXT.KAMA.FF.W.0008.000000T0000Z-230527T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
619 AM CDT Sat May 27 2023
The National Weather Service in Amarillo has extended the
* Flash Flood Warning for...
Southern Deaf Smith County in the panhandle of Texas...
* Until 900 AM CDT.
* At 619 AM CDT, trained weather spotters reported thunderstorms
producing heavy rain. Highway 60 between Summerfield and Hereford,
TX is covered in one to two feet of water. Cars have been stranded
with passengers needing rescued. Between 4 and 7 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hereford and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3475 10300 3499 10299 3488 10217 3475 10217
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Ferguson118 WGUS74 KAMA 271350 FFSAMA Flash Flood Statement National Weather Service Amarillo TX 850 AM CDT Sat May 27 2023 TXC117-271400- /O.CAN.KAMA.FF.W.0008.000000T0000Z-230527T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Deaf Smith TX- 850 AM CDT Sat May 27 2023 ...FLASH FLOOD WARNING FOR SOUTHERN DEAF SMITH COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING... While the rapid rise in waters from the overnight thunderstorms has ended, many roads likely remain flooded across southern Deaf Smith County. Therefore, the Flash Flood Warning has been replaced with a Flood Warning, in effect through at least the morning hours Saturday. LAT...LON 3475 10300 3499 10299 3488 10217 3475 10217 $$ Ferguson
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 11:54 PM CDT, 20 minutes earlier.
Area forecast discussion, May 26, 11:54 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1154 PM CDT Fri May 26 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday night) Issued at 229 PM CDT Fri May 26 2023 Potential for thunderstorms bringing the possibility of severe hail, damaging winds, and flooding continues in the short term. Today, latest ridge riding shortwave looks to potentially generate another round of convection in NM which may spread into the western Panhandles this evening into the overnight hours. Similar to yesterday, effects of the extensive morning convection have temporarily stabilized the atmosphere across the Panhandles, as evidenced by the abundant but flat cumulus, particularly in the east, where subtle subsidence on the back side of last night's shortwave is favored. Due to aforementioned stabilization, expect the bulk of today's thunderstorms to once again occur after 7pm. Best bet for generation looks to be a remnant outflow boundary from last night's MCS, somewhat apparent as a thin line of agitated cumulus in NE NM. Have once again leaned heavily on the HRRR given the good performance of this guidance yesterday and the trend toward a later start time in line with expectations based on observational data. On the whole, expect less overall coverage compared to yesterday given the issues with destabilization. With a trend toward stronger winds aloft, expect a bit more wind shear compared to yesterday, with 0-6km bulk shear values in the 30- 40 knot range as MLCAPE once again builds into the 1000-2000 J/kg range. Resulting long hodographs are mostly straight however, so do expect some splitting supercells and subsequent upscale growth as the evening goes on. Given these parameters, hail and damaging winds once again look to be in play, with a bit higher of a top end hail risk compared to yesterday, which featured paltry shear. Finally, given the later start time and the expectation for splitting supercells, the tornado risk appears very low. Flash flooding will once again be a big concern given our climatologically high antecedent rainfall and expected storm motions around 25 mph. Saturday, as the main upper trough to our west finally begins to move eastward, next notable shortwave looks to arrive during the earlier afternoon. Thus, expect a more typical afternoon initiation time unless convection overachieves Friday night. Upper level winds look to be more modest with resulting deep shear struggling to surpass 25 knots. Thus, only expect lower end severe hail and winds, with flooding issues returning to the forefront given crawling favored storm motions. Ferguson && .LONG TERM... (Sunday through next Thursday) Issued at 248 PM CDT Fri May 26 2023 Sunday, main portion of the current western upper trough finally shifts eastward. Yet another shot at afternoon through nighttime showers and thunderstorms will result as moisture remains broadly supportive. Flooding concerns look to be the primary concern with any thunderstorms Sunday, as upper winds aloft take another small step downward, resulting in paltry shear and sluggish storm motions. That said, instability alone would be supportive of a stray severe hail report, so cannot rule out severe thunderstorms. Monday and Tuesday look to feature a relative respite from our active weather pattern as a weak upper ridge builds over the southern High Plains. That said, cannot rule out additional convection each day as southerly flow at the surface helps maintain sufficient moisture for a couple thunderstorms. Wednesday and Thursday, High Plains upper ridge breaks down as our next round of western troughiness takes over. While presence and magnitude of severe and flooding risks will depend on each day's details, at this time Thursday could feature some more notable severe thunderstorms as some guidance does favor more robust winds aloft compared to what we've seen recently. Ferguson && .AVIATION... (06Z TAFS) Issued at 1117 PM CDT Fri May 26 2023 Thunderstorms will be possible through the 06Z TAF period. Confidence is low for any of the terminals to be impacted before 12Z. Confidence gets higher going towards 18Z for thunder to impact the terminals. Some MVFR CIGs will be possible between 10Z and 14Z. Besides that, VFR conditions are expected outside of any Tstorm activity. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 59 72 58 77 / 70 60 40 30 Beaver OK 59 76 58 79 / 30 50 40 30 Boise City OK 55 72 55 79 / 60 40 30 30 Borger TX 61 75 60 81 / 50 60 30 30 Boys Ranch TX 59 75 58 81 / 70 50 30 20 Canyon TX 58 71 57 78 / 70 60 40 40 Clarendon TX 60 72 58 74 / 50 60 50 50 Dalhart TX 56 72 54 78 / 70 40 30 30 Guymon OK 58 74 57 79 / 50 50 30 20 Hereford TX 58 72 57 79 / 60 50 40 40 Lipscomb TX 60 75 58 77 / 20 50 40 40 Pampa TX 59 72 58 76 / 40 60 40 30 Shamrock TX 60 74 58 75 / 30 40 40 40 Wellington TX 62 77 60 75 / 30 50 50 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...77 LONG TERM....77 AVIATION...36
Hazardous weather outlook, May 26, 2:54 PM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 254 PM CDT Fri May 26 2023 OKZ001>003-TXZ001>020-317-271000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 254 PM CDT Fri May 26 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Another round of thunderstorms is expected this late this afternoon through tonight across the Oklahoma and Texas Panhandles. A few storms in the western and central sections of the Oklahoma and Texas Panhandles may become strong to severe, with large hail and damaging winds the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected to develop Saturday and Sunday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe both days, with large hail and damaging winds the primary hazards. In addition, the strongest storms will have the potential to produce very heavy rainfall, which may lead to flooding or flash flooding. More thunderstorms will be possible Monday through Thursday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe on any of those days. Also, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
In the hours before
Special weather statement, May 26, 11:57 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Amarillo TX 1157 PM CDT Fri May 26 2023 TXZ016-270600- Deaf Smith TX- 1157 PM CDT Fri May 26 2023 ...A strong thunderstorm will impact portions of Deaf Smith County through 100 AM CDT... At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near Bootleg, or 17 miles north of Friona, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Hereford, Dawn and Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3475 10287 3496 10289 3516 10219 3475 10220 TIME...MOT...LOC 0456Z 271DEG 13KT 3488 10283 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH LG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:57 PM CDT | Special Weather Statement | AMA | Deaf Smith | 63 min |
| May 27, 12:06 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 84 min |
| May 27, 1:30 AM CDT | Special Weather Statement | AMA | Deaf Smith | 60 min |
| May 27, 1:30 AM CDT | Special Weather Statement | AMA | Dallam | 45 min |
| May 27, 3:29 AM CDT | Flood Watch | AMA | Deaf Smith, Oldham, Potter, Randall | 25 hr |
| May 27, 3:36 AM CDT | Areal Flood Advisory | AMA | Hansford, Sherman | 4 hr |
| May 27, 4:38 AM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Moore, Sherman | 3 hr |
| May 27, 5:47 AM CDT | Special Weather Statement | AMA | Oldham | 58 min |
| May 27, 8:50 AM CDT | Areal Flood Warning | AMA | Deaf Smith | 31 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.